Published October 01, 2013
A 29-year-old woman developed an extremely rare condition in which she temporarily lost the ability to hear words, though she could hear other sounds, according to a report of her case.
The woman, who was HIV-positive, developed headaches and began having difficulty hearing about two months after starting her first round of antiretroviral therapy, a drug regimen aimed at keeping levels of HIV low.
A month later, conversations around her had dwindled to complete gibberish, the woman, who worked as a bank teller, told doctors. But she had no problem speaking or reading words, and was able to identify nonword sounds, such as a ringing doorbell or the melody of music.
In his 22 years of clinical practice, Dr. Ashok Verma, a neurologist at the University of Miami Miller School of Medicine who was involved in the woman's treatment, said he has never seen a case like this. [9 Oddest Medical Cases]
"The most interesting part here is having someone tell you, 'I want to hear; I want to respond; I am very interested but I don't know what you are talking about,'" Verma said. "A young person telling me that that we don't see very often in our clinical practice."
The condition, called pure word deafness, has also been observed in stroke patients who experience damage in the portion of the brain that recognizes language, called Wernicke's area, according to the report, published Sept. 30 in the journal JAMA Neurology.
The woman's doctors conducted magnetic resonance imaging (MRI) scans, and collected biopsies from her brain. They found that she had developed cerebral lesions on both the right and left sides of her brain.
The researchers said the lesions were likely caused by two factors: HIV encephalitis, which is an inflammation of the brain common in people living with HIV, and immune reconstitution inflammatory syndrome, a condition that results from the immune system's overcompensating for being knocked down during antiretroviral therapy.
The MRI scan indicated that one lesion in particular, on the left side of the woman's brain, had indeed affected her Wernicke's area. The regions in the front of her brain responsible for speaking had not been affected.
After a five-day intravenous treatment of steroids, the woman's hearing began to improve. She further recovered during four weeks of steroid therapy and, 10 weeks later, could hear completely normally again. Brain MRI scans showed the lesions had almost completely healed by this time.
Though the patient's lesions arose as a side effect of antiretroviral therapy, Verma noted that the HIV itself did not cause the condition, and that this rare form of deafness is not unique to HIV patients.
Copyright 2013 LiveScience, a TechMediaNetwork company. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.